Alabama, 2009

Flash Flood and Strong Wind in Alabama, December 24, 2009

December 24, 2009 · NWS BMX · 2 events in 2 counties and zones

A strengthening low pressure system and associated cold front caused gusty winds across Central Alabama on Christmas Eve. Rain and isolated thunderstorms with the same system also led to isolated flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strengthening low pressure system and associated cold front caused gusty winds across Central Alabama on Christmas Eve. Rain and isolated thunderstorms with the same system also led to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 24, 2:59 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Dec 24, 2:59 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CST THU DEC 24 2009

.UPDATE...AVIATION DISCUSSION.

&&

.SHORT TERM...TONIGHT AND CHRISTMAS DAY.

LIGHT TO MODERATE RAIN SHOWERS CONTINUE OVER THE EASTERN HALF OF
THE CWA THIS AFTERNOON...BUT WITH THE STRONG WEDGE OVER MOST OF
CENTRAL ALABAMA...DEW POINTS ARE REFUSING TO RISE. MOST DEW POINTS
HAVE ONLY CLIMBED INTO THE LOW 50S SO THE AIR IS REMAINING FAIRLY
STABLE. THIS IS LOOKING MORE AND MORE LIKE IT WILL BE THE CASE
THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING HOURS WHICH
WILL SERIOUSLY MITIGATE THE THREAT OF SEVERE WEATHER. I STILL
THINK WITH THE CLUSTER OF THUNDERSTORMS JUST TO OUR SOUTHWEST AND
LESS THAN AN HOUR BEFORE IT GETS INTO THE STATE...DEW POINTS IN
MARENGO AND SUMTER COULD REACH INTO THE UPPER 50S. IF THIS DOES
HAPPEN...THESE COUNTIES AND THE IMMEDIATE SURROUNDING AREA COULD
SEE JUST ENOUGH INSTABILITY TO PRODUCE AN ISOLATED SEVERE WIND
GUST OR TWO.

THE BIGGER THREAT THAT REMAINS IS THE PRESSURE GRADIENT WINDS OVER
THE STATE. SUSTAINED WINDS OF 20-30 MPH ARE BEING SEEN ACROSS ALL OF
CENTRAL ALABAMA...WITH SOME GUSTS UP TO 45 MPH. THESE ARE EXPECTED
TO CONTINUE THROUGHOUT THE EVENING...WITH SOME SUBSIDING AFTER
MIDNIGHT. BECAUSE OF THIS WE HAVE DECIDED TO EXTEND THIS ADVISORY
THROUGH 3 AM CST AS THE PRESSURE GRADIENT BEHIND THE FRONT IS
PROGGED TO KEEP WINDS ELEVATED PAST MIDNIGHT. CHECK OUT HAZARDOUS
WEATHER OUTLOOK FOR THE LATEST ON BOTH OF THESE THREATS.

THERE IS THE POSSIBILITY TONIGHT OF A COUPLE OF SNOW FLURRIES IN
OUR EXTREME NORTHWESTERN COUNTIES. WITH SOME TRAILING MOISTURE...
TEMPERATURES AROUND SUNRISE SHOULD BE JUST COLD ENOUGH TO EEK OUT
A FLURRY OR TWO...BUT NO ACCUMULATION IS EXPECTED.

THE FRONT AND ASSOCIATED MOISTURE SHOULD BE OUT OF CENTRAL ALABAMA
BY THE NOON HOUR ON CHRISTMAS DAY...AND WE COULD ACTUALLY SEE SOME
SUN LATER FRIDAY AFTERNOON.

.LONG TERM...SATURDAY THROUGH THURSDAY.

AFTER A DRY SATURDAY...THE GFS HAS INTRODUCED A UPPER LEVEL
SHORTWAVE THAT SPINS UP A SURFACE LOW IN THE GULF FOR SUNDAY.  I
HAVE INCLUDED A SMALL SLIGHT CHANCE POP DURING THE DAY ON SUNDAY...
BUT I DON'T EXPECT MUCH OTHER THAN CLOUD COVER FOR SUNDAY.

BEYOND SUNDAY...TEMPERATURES WILL BE THE MAIN FOCUS MONDAY AND
TUESDAY MORNINGS.  TEMPERATURES WILL LIKELY DIP INTO THE 20S AREA
WIDE.

THERE STILL IS NOT MUCH IN THE WAY OF CONTINUITY WHEN IT COMES TO
THE SYSTEM DURING THE MIDDLE OF NEXT WEEK.  GFS SPITS OUT PLENTY OF
MOISTURE...BUT KEEPS MOST OF IT SOUTH OF THE AREA.  EURO SPINS UP A
SURFACE LOW BUT IS PRETTY DRY.

27

&&

.AVIATION...00Z TAF DISCUSSION.

AS A DEEP LOW PRESSURE SYSTEM TRACKS NORTHWARD ALONG THE MISSISSIPPI
RIVER VALLEY A TIGHT PRESSURE GRADIENT WILL REMAIN ACROSS CENTRAL
ALABAMA.  AS A RESULT VERY WINDY CONDITIONS WILL CONTINUE THROUGH
THE NIGHT AT ALL TAF SITES...DECREASING A BIT TOMORROW AS THE LOW
MOVES FARTHER NORTH...BUT REMAINING STRONG AND GUSTY.

SPEEDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH THROUGH 3 AM WITH
GUSTS POSSIBLY AS HIGH AS 50 MPH.  WIND WILL BE FROM THE EAST TO
SOUTHEAST AHEAD OF A COLD FRONT...SHIFTING WESTERLY AS IT PASSES.
THE FRONT SHOULD MOVE THROUGH TCL AROUND 09Z...EET/BMX BY 11Z AND
ANB/MGM AND TOI BY 13Z.  MVFR CEILINGS ARE EXPECTED AHEAD ALONG AND
AHEAD OF THE FRONT.

WIND SPEEDS WILL DECREASE GRADUALLY TOMORROW...PREVAILING FROM THE
WEST.  CEILINGS WILL INCREASE TO AROUND 5000 FEET DURING THE
AFTERNOON HOURS.

LLWS IS A CONCERN...HOWEVER WITH SURFACE SPEEDS SUSTAINED BETWEEN 20
AND 30 MPH THRESHOLDS ARE NOT EXPECTED TO BE REALIZED.

12/SIRMON

&&
.BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FOR ALL OF CENTRAL
ALABAMA THROUGH 3 AM TONIGHT.

&&

27/16
Hazardous weather outlook, Dec 24, 5:48 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CST THU DEC 24 2009

ALZ011>015-017>050-260000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
548 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH
THE OVERNIGHT HOURS. SUSTAINED SPEEDS WILL BE BETWEEN 20 AND 30
MPH. GUSTS COULD REACH 50 MPH AHEAD OF AN APPROACHING COLD FRONT.
WINDS SHOULD BEGIN TO SUBSIDE GRADUALLY AFTER MIDNIGHT BUT WILL
REMAIN ABOVE WIND ADVISORY CRITERIA THROUGH 3 AM...SO THE WIND
ADVISORY HAS BEEN EXTENDED FOR ALL OF CENTRAL ALABAMA THROUGH 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
LATE THIS AFTERNOON INTO THE EVENING HOURS.

12/SIRMON

The radar

The Birmingham radar (KBMX), 71 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flash flood. Local standard time, as filed.

Strong Wind, Tuscaloosa

When
December 24, 6:00 PM CST to 8:00 PM CST
Where
Tuscaloosa forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A Christmas tree in front of the Tuscaloosa County Courthouse was blown down. Numerous trees were blown down near the Jim Walters Resources number 7 mine.

Flash Flood, Lamar

When
December 24, 7:45 PM CST to 9:30 PM CST
Where
Lamar County, 0.54 mi E of Vernon to 0.03 mi ENE of Vernon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.750, -88.111

Several inches of water was flowing across a portion of AL-18, in the city of Vernon.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208710, 208709.